Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 101, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 13, 2005, 2:58 PM CDT for Winona County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2005, 2:58 PM CDT (19:58 UTC)
- Expired
- Sep 13, 2005, 3:22 PM CDT
- In force
- 24 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Winona County, MN
The radar
The La Crosse radar (KARX), 33 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 131958
SVRARX
MNC169-132100-
/O.NEW.KARX.SV.W.0101.050913T1958Z-050913T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
258 PM CDT TUE SEP 13 2005
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WINONA COUNTY IN SOUTHEAST MINNESOTA
* UNTIL 400 PM CDT
* AT 258 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING LARGE HAIL 2 MILES SOUTH OF HART...OR ABOUT
14 MILES SOUTH OF WINONA. THE SEVERE THUNDERSTORM WAS MOVING
NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RIDGEWAY AND WITOKA AROUND 305 PM...
NEW HARTFORD AND PICKWICK AROUND 310 PM...
NODINE AND I 90 EXIT 266 AROUND 315 PM...
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
LAT...LON 4386 9150 4385 9152 4385 9177 4389 9182
4392 9179 4399 9164 4404 9158 4390 9137
4389 9137
$$
BOYNE3 follow-up statements
000
WWUS53 KARX 132007
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
305 PM CDT TUE SEP 13 2005
MNC169-132100-
/O.CON.KARX.SV.W.0101.000000T0000Z-050913T2100Z/
WINONA MN-
307 PM CDT TUE SEP 13 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WINONA COUNTY...
AT 256 PM...PUBLIC REPORTED NICKEL TO QUARTER SIZE HAIL 3 MILES NORTH
OF PETERSON IN NORTHEAST FILLMORE COUNTY.
AT 305 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING NICKEL SIZE HAIL OVER HART...OR ABOUT 14 MILES
SOUTH OF WINONA. THE SEVERE STORM WAS MOVING NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RIDGEWAY AND WITOKA AROUND 310 PM...
NEW HARTFORD AND PICKWICK AROUND 315 PM...
NODINE AND I 90 EXIT 266 AROUND 320 PM...
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4386 9150 4385 9152 4385 9177 4389 9182
4392 9179 4399 9164 4404 9158 4390 9137
4389 9137
$$
BOYNE000
WWUS53 KARX 132013
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT TUE SEP 13 2005
MNC169-132100-
/O.CON.KARX.SV.W.0101.000000T0000Z-050913T2100Z/
WINONA MN-
313 PM CDT TUE SEP 13 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WINONA COUNTY...
AT 313 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM PRODUCING NICKEL SIZE HAIL OVER I 90 EXIT 257...OR ABOUT
10 MILES SOUTH OF WINONA. THE SEVERE STORM WAS MOVING NORTHEAST AT
40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NODINE AND I 90 EXIT 266 AROUND 320 PM...
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4386 9150 4385 9152 4385 9177 4389 9182
4392 9179 4399 9164 4404 9158 4390 9137
4389 9137
$$
BOYNE000
WWUS53 KARX 132022
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
322 PM CDT TUE SEP 13 2005
MNC169-132032-
/O.CAN.KARX.SV.W.0101.000000T0000Z-050913T2100Z/
WINONA MN-
322 PM CDT TUE SEP 13 2005
...THE SEVERE THUNDERSTORM WARNING FOR WINONA COUNTY HAS BEEN
CANCELLED...
IMMINENT SEVERE WEATHER IS NO LONGER A THREAT. THEREFORE...THE SEVERE
THUNDERSTORM WARNING FOR WINONA COUNTY HAS BEEN CANCELLED.
LAT...LON 4386 9150 4385 9152 4385 9177 4389 9182
4392 9179 4399 9164 4404 9158 4390 9137
4389 9137
$$
BOYNEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:55 AM CDT, 12 hours 3 minutes earlier.
Area forecast discussion, Sep 13, 2:55 AM CDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 AM CDT TUE SEP 13 2005 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT MAIN FORECAST CONCERNS WILL BE SHOWER/THUNDERSTORM CHANCES TODAY/TONIGHT...AND AGAIN ON THURSDAY. DATA ANALYSIS AT 2 AM DEPICTED A SURFACE COLD FRONT EXTENDING FROM NORTHWEST WI...THROUGH SOUTHWEST MN AND INTO EASTERN NEB. EMBEDDED SHORTWAVE TROUGH IN SOUTHWEST FLOW ALOFT (EVIDENT ON WATER VAPOR SATELLITE LOOP) WAS KICKING OFF SCATTERED CONVECTION...SOME STRONG...FROM NORTHWEST IA...THROUGH SOUTHERN MN...INTO NORTHWEST HALF OF WI. 00Z 13SEP05 MODEL RUN SHOWS NAM INITIALIZING BETTER THEN THE GFS WITH REGARD TO CURRENT CONVECTION. BEYOND THIS...APPEARS BOTH MODELS IN DECENT AGREEMENT WITH THEIR MASS FIELDS UNTIL THURSDAY NIGHT. FOR TODAY...UPPER LEVEL TROUGH CONTINUES TO MOVE EAST INTO THE NORTHERN PLAINS...PUSHING THE SURFACE COLD FRONT INTO CENTRAL WI BY THIS EVENING. NAM SHOWS BEST MOISTURE TRANSPORT/SURFACE HEATING...AND RESULTANT SURFACE BASED CAPE WILL BE EAST OF THE FORECAST AREA ALREADY BY EARLY AFTERNOON. HOWEVER...LIFT ALONG THE FRONT AIDED WITH COOLING ALOFT ASSOCIATED WITH APPROACHING OF UPPER LEVEL TROUGH/FAVORED RIGHT ENTRANCE REGION OF 300MB JETLET/APPROACHING EMBEDDED MID LEVEL SHORTWAVE FROM CENTRAL PLAINS...SHOULD ALL COME TOGETHER FOR REDEVELOPMENT OF CONVECTION TODAY. WILL MAINTAIN THE LIKELY CHANCES CURRENTLY IN THE GRID DATA BASE. THE COLD FRONT FRONT REMAINS PROGRESSIVE...PUSHING WELL EAST OF THE AREA BY MIDNIGHT...TAKING THE RAIN CHANCES WITH IT. HIGH PRESSURE BUILDS INTO THE AREA...PROVIDING CLEARING CONDITIONS ACROSS THE AREA LATER IN THE NIGHT. CLEARING SKIES...RECENT RAINFALL...AND LIGHT WINDS WILL THEN LIKELY LEAD TO SOME RIVER VALLEY FOG. WILL INCLUDE THIS IN THE WEATHER GRID FOR LATE TONIGHT INTO EARLY MORNING HOURS WEDNESDAY. THE HIGH CONTINUES AND SETTLES ACROSS THE AREA ON WEDNESDAY FOR QUIET AND SEASONABLY COOLER CONDITIONS. THE HIGH ALREADY BUDGES EAST OF THE AREA BY WEDNESDAY NIGHT AS A MID LEVEL SHORTWAVE TROUGH AND SURFACE LOW MOVE EAST ACROSS SOUTHERN CANADA/NORTHERN PLAINS. APPEARS THAT THE MODELS ARE TAKING THE WAVE A BIT MORE NORTH THAN PREVIOUS RUNS...PLACING MOST OF THE ASSOCIATED FORCING NORTH OF THE FORECAST AREA ON THURSDAY. WILL HOWEVER MAINTAIN A SMALL CHANCE OF SHRA/TS ACROSS WESTERN AND NORTHERN PERIPHERY OF THE FORECAST AREA WHICH WILL REMAIN ON THE EASTERN EDGE OF WEAK TO MODERATE MOISTURE TRANSPORT BETWEEN 850 AND 925MB. NAM AND GFS DIFFER THURSDAY NIGHT TIME FRAME. THE NAM TAKES THE COLD FRONT FROM THE SOUTHERN CANADIAN LOW SOUTHEAST ACROSS THE AREA WITH LIGHT QPF. MEANWHILE...THE GFS WANTS TO LIFT THE BOUNDARY BACK NORTH AS A WARM FRONT IN ADVANCE OF A NEW WAVE OF LOW PRESSURE ACROSS THE NORTHERN PLAINS. IT ALSO SHOWS NO PRECIPITATION. WILL TAKE A COMPROMISE HERE AND INCREASE THE CLOUDS ACROSS THE AREA...BUT WILL LEAVE DRY FOR NOW. .LONG TERM...FRIDAY THROUGH MONDAY 00Z 13SEP05 GFS CONTINUING TO SHOW A PROGRESSIVE PATTERN THROUGH THE PERIOD AS FLOW REMAINS FAIRLY HIGH ZONAL. PRETTY STRONG CYCLOGENESIS TAKES PLACE OVER WESTERN NEBRASKA SATURDAY NIGHT. THE LOW THEN TRACKS QUICKLY NORTHEAST TOWARD THE UPPER MIDWEST ON SUNDAY...SPREADING SHOWER/THUNDERSTORM CHANCES ACROSS THE AREA. GRIDS HAVE THIS HANDLED WELL...SO NO CHANGES MADE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DAS
Hazardous weather outlook, Sep 13, 2:25 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT TUE SEP 13 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-141000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 225 PM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL TRACK SLOWLY ACROSS THE REGION THIS AFTERNOON... EXITING INTO EASTERN WISCONSIN THIS EVENING. TO THE SOUTHWEST...AN UPPER LEVEL DISTURBANCE WILL SPIN NORTHEAST AHEAD OF THE FRONT... TRACKING ACROSS SOUTHEAST WISCONSIN ALSO DURING THE EVENING HOURS. THESE WEATHER FEATURES WILL WORK ON THE INSTABILITY ACROSS THE REGION TO TRIGGER THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING. THE INSTABILITY AND WIND PROFILES WILL FAVOR SEVERE THUNDERSTORM DEVELOPMENT...WITH ISOLATED SUPERCELLS ALSO POSSIBLE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY AS ANOTHER WEAK DISTURBANCE MOVES ACROSS SOUTHERN CANADA. THE BEST CHANCE FOR RAIN WILL BE NORTH OF A LINE FROM AUSTIN AND WINONA MINNESOTA...TO NEILLSVILLE WISCONSIN. IT DOES NOT APPEAR AT THIS TIME THAT ANY OF THESE STORMS WILL BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE ON SUNDAY...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AT TIMES THIS AFTERNOON AND EARLY THIS EVENING. SPOTTER GROUPS SHOULD BE PREPARED TO DEPLOY AS THUNDERSTORMS APPROACH THEIR AREA. THE MOST FAVORABLE TIMES FOR ACTIVATION WILL BE THROUGH 6 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
In the hours before
Special weather statement, Sep 13, 11:53 AM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1153 AM CDT TUE SEP 13 2005 IAZ008>011-018-019-029-030-WIZ054-055-061-140000- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-MITCHELL- RICHLAND-WINNESHIEK THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 781 IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 8 COUNTIES IN NORTH CENTRAL IOWA FLOYD MITCHELL IN NORTHEAST IOWA ALLAMAKEE CHICKASAW CLAYTON FAYETTE HOWARD WINNESHIEK IN WISCONSIN THIS WATCH INCLUDES 3 COUNTIES IN SOUTHWEST WISCONSIN CRAWFORD GRANT RICHLAND THIS INCLUDES THE CITIES OF...CHARLES CITY...CRESCO...DECORAH... ELKADER...NEW HAMPTON...OELWEIN...OSAGE...PLATTEVILLE... PRAIRIE DU CHIEN...RICHLAND CENTER AND WAUKON.
Local storm report, Sep 13, 2:14 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
214 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL 3 N STACYVILLE 43.48N 92.78W
09/13/2005 0.75 INCH MITCHELL IA PUBLIC
&&
SHEASpecial weather statement, Sep 13, 2:21 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 221 PM CDT TUE SEP 13 2005 MNZ079-087-088-094>096-WIZ017-029-032>034-041>044-053-140200- ADAMS-BUFFALO-CLARK-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE- MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 782 IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING AREAS IN MINNESOTA THIS WATCH INCLUDES 6 COUNTIES IN SOUTHEAST MINNESOTA FILLMORE HOUSTON MOWER OLMSTED WABASHA WINONA IN WISCONSIN THIS WATCH INCLUDES 10 COUNTIES IN CENTRAL WISCONSIN ADAMS CLARK JUNEAU IN NORTH CENTRAL WISCONSIN TAYLOR IN SOUTHWEST WISCONSIN VERNON IN WEST CENTRAL WISCONSIN BUFFALO JACKSON LA CROSSE MONROE TREMPEALEAU THIS INCLUDES THE CITIES OF...AUSTIN...CALEDONIA...FRANKLIN... GLENDALE...INDEPENDENCE...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...ONALASKA...ROCHESTER...RUSHFORD...VIROQUA... WABASHA AND WINONA. IAZ008>011-018-019-029-030-WIZ054-055-061-140000- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-MITCHELL- RICHLAND-WINNESHIEK SEVERE THUNDERSTORM WATCH 781 REMAINS VALID UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING AREAS IN IOWA THIS WATCH INCLUDES 8 COUNTIES IN NORTH CENTRAL IOWA FLOYD MITCHELL IN NORTHEAST IOWA ALLAMAKEE CHICKASAW CLAYTON FAYETTE HOWARD WINNESHIEK IN WISCONSIN THIS WATCH INCLUDES 3 COUNTIES IN SOUTHWEST WISCONSIN CRAWFORD GRANT RICHLAND THIS INCLUDES THE CITIES OF...CHARLES CITY...CRESCO...DECORAH... ELKADER...NEW HAMPTON...OELWEIN...OSAGE...PLATTEVILLE... PRAIRIE DU CHIEN...RICHLAND CENTER AND WAUKON.
Local storm report, Sep 13, 2:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
251 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 W PETERSON 43.79N 91.85W
09/13/2005 0.88 INCH FILLMORE MN PUBLIC
NICKEL SIZE HAIL
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 1:19 AM CDT | Severe Thunderstorm Warning | ARX | Dodge | 26 min |
| Sep 13, 3:32 PM CDT | Severe Thunderstorm Warning | ARX | Houston | 28 min |
| Sep 13, 4:15 PM CDT | Flash Flood Warning | ARX | Houston, Winona | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.